Adderall is one of several stimulant medications that treat attention deficit hyperactivity disorder (ADHD). Adderall and other stimulant ADHD medications can have side effects, some of which affect the mouth and tongue. Anyone concerned about these side effects should consult a doctor about the best course of treatment.
ADHD is a
This article looks at the side effects of stimulant ADHD medications, including Adderall, that affect the mouth or tongue. It also explains how to treat these side effects and when to see a doctor about them.
As its name suggests, ADHD causes issues with attention and hyperactivity. Doctors and psychiatrists will use different criteria for diagnosis depending on whether the individual is a child or an adult.
In children, symptoms of ADHD
- paying insufficient attention to tasks
- rushing through tasks
- missing smaller details
- lack of organizational skills
- seeming inability to listen
- climbing onto tables or chair
- excessive talking
- blurting out answers to questions
In adults, the symptoms of ADHD may be
- mood instability
- low self-esteem
As with other stimulant ADHD medications, Adderall works by changing how the brain produces or uses dopamine, an important neurotransmitter that is essential to brain function. These effects on the brain can translate into improved attention and lessened hyperactivity.
Scientists divide stimulant ADHD medications into
Amphetamine ADHD medications include:
- Adderall and Adderall XR
- Dexedrine and Dexedrine XR
- Adzenys XR
- Dyanavel XR
Methylphenidate ADHD medications include:
- Ritalin, Ritalin SR, and Ritalin LA
- Methylin and Methylin ER
- Focalin and Focalin XR
- Metadate CD
- Quillivant XR and Quillichew ER
In contrast, methylphenidates block the reuptake of dopamine and norepinephrine in the brain, increasing their concentration. These increased levels
Although these mechanisms differ, the result of taking either drug is a stimulant effect.
Due to the complex nature of the brain, many drugs that affect brain function can cause unwanted side effects.
Amphetamine side effects
Scientists know that amphetamine usage, including that of Adderall,
Methylphenidate side effects
Similarly, doctors are well aware of the following methylphenidate adverse effects:
Some side effects of stimulant ADHD medications, including Adderall, specifically affect the tongue and mouth.
- tongue and mouth movement, including tongue sucking
- rawness and soreness of the tongue
- biting or chewing of the tongue, lips, or inner cheeks
- teeth clenching or grinding, known as bruxism
Scientists are also beginning to recognize less common mouth and tongue effects of stimulant ADHD medications.
For instance, one
As the above tongue and mouth symptoms have not received much scientific attention, specific treatment options for people who develop these symptoms from taking stimulant ADHD medications do not currently exist.
However, because some of these symptoms can occur for various reasons, some less specific treatments could prove helpful. For example, people
- staying well-hydrated
- taking frequent sips of water
- using artificial saliva from sprays, lozenges, or gels
- chewing sugar-free gum
- avoiding caffeine, tobacco, and alcohol
For people whose dry mouth is medication-induced, it might be best to speak with a doctor about changing a medication or stopping it altogether. However, this might not be helpful for many people on ADHD medication.
Less drastic measures could also help with some tongue and mouth symptoms of stimulant ADHD medication. For instance, a
However, the authors conclude that further research is necessary before experts can confirm whether dietary supplements could help with bruxism.
Anyone who is taking stimulant ADHD medication and experiences side effects, including those that affect the mouth and tongue, should speak with a doctor.
It is important that a person is able to tolerate their ADHD medication. If this is not the case, a doctor can provide advice on how to proceed.
There are many different kinds of ADHD medications.
Recently, some people have started reporting that certain stimulant ADHD medications have had unwanted effects on their mouth or tongue.
Although there may be simple ways to alleviate these side effects, it is prudent to seek the advice of a doctor, as a change in medication or a reduction in dosage may be the best approach.